Steroids Dose is not working

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Careyboy
New Member


Date Joined Sep 2012
Total Posts : 2
   Posted 9/21/2012 5:09 AM (GMT -6)   
 
Hi There
 

Brief history of my illness/es. I have had headaches, episodes of blur vision, Vertigo, Double Vision and Fatigue for the last 16 years. Initially was treated for migraines and then was diagnosed as Cluster Headaches.

 

Last October I had a MI (Heart Attack) due to a blood clot in an artery. Then after series of test I was diagnosed with Anti Phospholipid Syndrome. As my Lupus Anticoagulant and Cardiolipin Antibody was positive on two occasions within 3 months. 

 

My headaches and Fatigue features intensified since February 2012 and continue to last. Based on this doctors did tests for ESR and CRP. In June my ESR was 120 and CRP 60. Then the Doctors prescribed ANA, PANCA,ANCA tests, all of which were negative. Based on my ESR and CRP and few other symptoms doctors diagnosed me with Connective Tissue Disease. They put me first on Methylprednisolone 16 mg. After two weeks added Azathioprine 50 mg. 

 

I have been on Methylprednisolone since June. First on 16 mg. I felt good and all the symptoms went away. Then the Dr reduced it to 8 mg. I was Ok with that for about a week, but after that symptoms kept coming back. I had to take NSAID ( Paracetamol 500 mg) twice a day to get rid of the pain.

I have increased the Methyle Pred twice to 16 mg for seven days on each occasion. I feel better then.

But my doctor wanted me to reduce it to 8 mg from last Sunday. I have started feeling sick again, headaches every morning. It subsides to a certain degree with Paracetamol 500 mg. But not always. I saw a Rheumatologist on Sunday as well. ( As I was seen by a General Physician before) She agreed with the meds, but wanted me to increase the Azathioprine to 75 mg for week and then to 100 mg after that.

 

Given I only feel better at Methyl Pred 16 mg should increase the dose to 16 mg? Is it a too high dose?

I am 93KG in weight is there an optimal dose based on the weight?

 

I just did a ENA ( Extractable Nuclear Antigen) Test to see which connective tissue disease I have. I should get the reports in 5 more days. I also did C4 and C3.

 

Can Someone help me out with this info?

 

Careyboy

33 years, Male


Barbara Lee
Veteran Member


Date Joined Sep 2003
Total Posts : 2889
   Posted 9/21/2012 12:51 PM (GMT -6)   
Hi Careyboy:

Welcome to our forum. There are lots of caring folks here, and they have loads of experience and knowledge.

I wanted to let you that it is common for patients to feel worse when tapering off steroids. I battle with it constantly. I am currently on 24mg of medrol a day. Each time I try to back off either my pericarditis or pleurisy flares terribly. I have been on high dose steroids for over 11 years now.

I noticed that your doctor doesn't have you on plaquenil. That is usually the first medication that's used with these type of auto immune disease. I see that you will be increasing your imuran, and you my find that once your dose is adjust correctly you will be able to lower your steroid usage. 16mg of medrol is equal to 20mg of prednisone. The sooner you can come down on the steroids is better. Steroids are Godsend, but have very serious side effects that happen. I have never been told that our weight affects how much steroids you take.

I also should mention that you may be coming down off the steroid to fast, sometimes it can take weeks to be able to reduce your dose. I would suggest you ask your Rhuemy about the plaquenil and slowly dropping your steroids. Hopefully, once the imuran starts working you will feel better. 16mg of medrol is a good dose, I would suggest you contact you Dr befor making any changes w/o their approval.

Good luck and ask any questions you need. Take care and welcome.

Hugs,
Barbara

Careyboy
New Member


Date Joined Sep 2012
Total Posts : 2
   Posted 9/21/2012 1:47 PM (GMT -6)   

Hi Barbara

 

Thank You very much for the information, great to know that there are people who I can share what I am going through. Also get some advice

 

I am going to meet my Rheumy with the ENA report, at which time I would ask about the Plaquenil. Well I might see how it goes with 8 mg of Medixon (Medarol). At present I only have few symptoms. Most discomforting being daily headaches. They are under the eye and sometimes top of the head. I am not sure if they are migraines or any other type. Given that I have APS, it well could be migraines. But I have come across posts in blogs about headaches being related to Lupus.

I don’t feel 100% and I struggle to keep up with day to day activities. I am sure you might have faced days like that with your condition. How do you handle it?

 

You have said you have been on Medarol for 11 years, was it continuously or in episodes?

 

How do you handle the weight gain? I was 89 Kg before pred and now 93.5 kg.

 

For how long do you stick to one dose of Medarol?

 

Thank You

 

Careyboy

 33 years, Male


Barbara Lee
Veteran Member


Date Joined Sep 2003
Total Posts : 2889
   Posted 9/23/2012 2:13 AM (GMT -6)   
Hey Careyboy:

To answer your questions, I have been on steroids everyday for over 11 years now. I have never not taken any, I've only managed to get down to about 8mg of Medrol and that only lasted maybe a week. So yes, I've had plenty of weight gain.

I have several other health issues that are very serious, so my ability to work out everyday during the week is impossible. I have a bad case of pulmonary hypertension, pleurisy chronically, pericarditis chronically, I have RA and Fibromyalgia and Mylodysplastic Syndrome, gastroparesis, blood clots, and anemia serious of enough that currently I'm requiring blood transfusion every other week to every week. So my fatigue is thru the roof right now. I'm on oxygen 24/7, that being said I do go to pulmonary rehab twice a week. I walk on a tread mill, lifts 5 lb weights, and ride an stationary bike. Of course, the whole time I'm monitored with oxygen saturation, heart rate and they give 5 liters of oxygen while I'm exercising.

From taking the steroids for so long I've developed some serious side effects. I have a huge moon face, a hump on my back, a fat pad on the side of my neck, my skin is thin, I bruise easy, I have osteoporosis really really bad. I also, have the big tummy and the ugly looking stretch marks. Yet, my legs are really skinny and I have no butt LOL.

I try to eat as healthy as I can. I try to avoid carbs, but I crave them. I retain a lot of water so I'm on a water pill daily. I've been married to the same man for 28 years. I can say that I am embarrassed at how I look, and I feel like I'm physically not appealing to him. Mind you he doesn't do or say anything to make me feel that way. I feel like a huge burden to my husband and my almost 20 year old daughter. I nearly died last summer, and have had 3 more close calls. My daughter is afraid to be left alone with me right now, she's the one who found me last summer. I missed her high school graduation because of it. I'm very limited in what I can and can't do.

So to answer your question how do I handle things. I try to take it one day at a time, some days it's a minute at a time. Do I have times when I wished I wasn't alive, you bet. I keep going because I know my family would miss me dearly. I have only one child and she needs me around. I do take cymbalta daily, mostly for my fibro but it does give an added benefit of helping with depression. Day to day activities are very difficult for me so I just do what I can, and when I can't I rest. There are many days I stay in bed sleeping the day away. I suffer with really bad pain and I'm on a lot of meds that make me sleepy. My current dose of medrol has been where it's at for the last 6 months. I see no hope in lowering it anytime soon.

I hope I answered you're questions. I probably gave you to much info and vented to much. I just wanted you to know that it is possible to push forward and continue on. Even if you feel like giving up you just have to have hope, for me faith in a higher power and people I love to help me to continue on.

If you have anymore questions, I'd be happy to answer them. Hang in there Careyboy, lupus can be difficult to deal with, but it's not, in most cases, a death sentence by any means. This is a great place to get support we are like family here, so come anytime you need a shoulder. Also, I may suggest finding a therapist that deals with patients with chronic illnesses may help. Sorry for the long post, please keep me posted on how you're doing.

Hugs,
Barbara
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, July 22, 2018 12:09 AM (GMT -6)
There are a total of 2,984,110 posts in 327,183 threads.
View Active Threads


Who's Online
This forum has 161971 registered members. Please welcome our newest member, heartburnheartbroken.
314 Guest(s), 3 Registered Member(s) are currently online.  Details
Fairwind, quincy, LLLLX